Missouri, 2002

Damaging Wind in Missouri, August 24, 2002

August 24, 2002 · NWS SGF · 1 event in 1 county or zone

60 mph wind gust caused a small building to move from its foundation northeast of Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

60 mph wind gust caused a small building to move from its foundation northeast of Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 10:46 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 24, 10:46 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT SAT AUG 24 2002

IN THE VERY SHORT TERM...UPDATED PUBLIC FORECAST...MAINLY TO CLEAN
UP WORDING. WEAKENING CONVECTIVE COMPLEX HAVING A TOUGH TIME MOVING
INTO SOUTHWEST MISSOURI...BUT CLOUD COVER WILL HOLD TEMPERATURES
DOWN ALONG THE KS BORDER AND HAVE LOWERED AFTERNOON HIGHS A CATEGORY
OR TWO. STILL LOOKS LIKE DIURNAL CONVECTION COULD REDEVELOP ALONG
DIFFUSE FRONTAL ZONE OVER SOUTHERN MO. ANY OUTFLOW BOUNDARIES WILL
ALSO STIR THE CONVECTIVE POT...SO WILL LEAVE RAIN CHANCES ALONE.

PRELIMINARY LOOK AT THE EXTENDED FORECAST...

MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN
DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY.
WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND
RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER
RIDGE IS STRONGER OVER THE CENTRAL U.S. AND ONLY ALLOWS LIMITED
SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. FIRST
INCLINATION IS TO REMOVE RAIN CHANCES THU AND FRI. DIURNAL
CONVECTION A CONCERN FOR EASTERN COUNTIES A CONCERN CLOSER TO THE
CUTOFF LOW NEXT WEEK...BUT SHOULD BE SPOTTY AND NOT ENOUGH TO
MENTION IN THE FORECAST ATTM.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Aug 24, 12:00 PM CST, 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 24 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS
AND MARGINALLY SEVERE HAIL.

* AREAS AFFECTED AND TIMING...

COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE
BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE
ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE
OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO
ALTON. TIMING WILL BE NOW THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

* DISCUSSION...

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER
SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE
ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW
SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION
OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM
ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT
HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

* EXTENDED OUTLOOK THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY.

DSA

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 24, 12:30 PM CST
Where
Greene County, 1 mi NE of Springfield
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.217, -93.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313382.